Health officials: Increase in overdose deaths with both cocaine, fentanyl in system

Published:
Updated:

Columbus Public Health is issuing a community advisory after a new trend is highlighting that fentanyl can be found in any recreational street drug.

Officials said 30 percent of people who died from an overdose in Franklin County had both cocaine and fentanyl in their system at their time of death.

The number of deaths that involved both substances has more than doubled from 41 to 88 deaths from 2016-2017.

Public health officials said people using cocaine may be exposed to more substances than they thought and should be aware of the possibility of overdose and death from fentanyl.

Officials advise recreational drug users, residents affected by substance use disorders, and their family and friends to follow their recommendations to reduce harm and death.

If you are using any street drugs:

  • Get naloxone, a drug which reverses the effects of an overdose.
  • Be aware of the dangers of mixing drugs including stimulants.
  • Layering or stacking drugs will not prevent an overdose.
  • Do not use drugs alone.
  • Seek treatment.

If you have a family member or friend who is using drugs:

  • Get naloxone.
  • If you administer naloxone, call 9-1-1.
  • If you don’t have naloxone, administer CPR.
  • Encourage your loved one to seek treatment.
Filed under: